Alert archive / Utah / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 20, 2009, 4:43 PM MDT for Salt Lake County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2009, 4:43 PM MDT (22:43 UTC)
- Expired
- Jun 20, 2009, 7:27 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 99 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3081 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 202243
FFWSLC
UTC035-210230-
/O.NEW.KSLC.FF.W.0005.090620T2243Z-090621T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT SAT JUN 20 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SALT LAKE COUNTY IN UTAH...
* UNTIL 830 PM MDT
* AT 435 PM MDT...OFFICIALS AT THE CORNER CANYON BURN SITE INDICATE
THAT RECENT RAINFALL HAS CAUSED A DEBRIS FLOW FROM THE BURN SITE
INTO THE NEARBY RESIDENTIAL SUBDIVISION. DOPPLER RADAR INDICATES
ANOTHER TENTH TO A QUARTER INCH OF RAINFALL WILL OCCUR DURING THE
NEXT HOUR OR TWO. THIS WILL BE ENOUGH RAINFALL TO ENHANCE THE DEBRIS
FLOW.
* LOCATIONS IN THE WARNING INCLUDE NEIGHBORHOODS BELOW THE BURN SCAR
AT THE CORNER CANYON SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4052 11188 4053 11180 4049 11180 4047 11185
4047 11187 4046 11189
$$
ROGOWSKI/STRUTHWOLF/CHENG2 follow-up statements
000
WGUS75 KSLC 210030
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT SAT JUN 20 2009
UTC035-210230-
/O.CON.KSLC.FF.W.0005.000000T0000Z-090621T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALT LAKE UT-
630 PM MDT SAT JUN 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR SOUTH
CENTRAL SALT LAKE COUNTY...
AT 630 PM MDT...MODERATE RAIN WAS STILL OCCURRING AT THE CORNER
CANYON BURN SITE IN DRAPER. LOCAL OFFICIALS REPORTED THAT SATURATED
SOILS LED TO A DEBRIS FLOW INTO THE RESIDENTIAL NEIGHBORHOOD NEAR
THE BURN SITE. DOPPLER RADAR INDICATES THAT THE STEADY RAIN SHOULD
TAPER OFF BETWEEN 730 PM AND 800 PM.
RESIDENTS NEAR THE BURN SITE SHOULD FOLLOW ALL INSTRUCTIONS FROM
LOCAL EMERGENCY OFFICIALS.
LAT...LON 4052 11188 4053 11180 4049 11180 4047 11185
4047 11187 4046 11189
$$
ROGOWSKI000
WGUS75 KSLC 210127
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
727 PM MDT SAT JUN 20 2009
UTC035-210133-
/O.CAN.KSLC.FF.W.0005.000000T0000Z-090621T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALT LAKE UT-
727 PM MDT SAT JUN 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SALT
LAKE COUNTY...
AT 720 PM MDT...STEADY RAIN HAS ENDED AT THE CORNER CANYON BURN SITE
IN DRAPER FOR THE EVENING. LOCAL OFFICIALS REPORTED THAT THE DEBRIS
FLOW HAS STOPPED WITH CONDITIONS DRYING. RESIDENTS NEARBY THE BURN
SCAR SHOULD MONITOR CONDITIONS THROUGH THE NIGHT...WITH ADDITIONAL
ISOLATED SHOWERS AND THUNDERSTORMS CURRENTLY EXPECTED.
LAT...LON 4052 11188 4053 11180 4049 11180 4047 11185
4047 11187 4046 11189
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:25 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 20, 3:25 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 325 PM MDT SAT JUN 20 2009 .SYNOPSIS...THE UPPER LEVEL TROUGH OVER THE WESTERN GREAT BASIN WILL MOVE EAST OVER UTAH TODAY. COOL AND WET WEATHER WILL RESULT FROM THE TROUGH PASSAGE ACROSS NORTHERN UTAH...WITH CONTINUED MILD BUT UNSETTLED WEATHER ACROSS CENTRAL AND SOUTHERN UTAH. THE TROUGH WILL EXIT THE AREA LATER TONIGHT...FOLLOWED BY BUILDING HIGH PRESSURE ALOFT NEXT WEEK. && .DISCUSSION...REGIONAL WATER VAPOR DEPICTS A POTENT TROUGH MOVING THROUGH THE GREAT BASIN...WITH LONG IR LOOP INDICATING SIGNIFICANT VERTICAL MOTION AHEAD OF THE PRIMARY VORT LOBE OVER SOUTHCENTRAL NEVADA. A LINE OF THUNDERSTORMS HAS DEVELOPED AHEAD OF THIS FEATURE OVER WEST CENTRAL UTAH AND FAR EASTERN NEVADA...BUT EFFECTIVE SHEAR VALUES OF 20 KNOTS PER LATEST SPC ANALYSIS HAS INHIBITED STRENGTH THUS FAR. A SURFACE FRONT RACED ACROSS THE NORTHERN FORECAST AREA EARLIER THIS AM AND IS CURRENTLY DRAPED ON A LINE FROM PROVO TO JUST SOUTH OF DELTA. BEHIND THE FRONT WIDESPREAD RAIN SHOWERS...LOCALLY HEAVY ACROSS THE WESTERN DESERTS...HAVE IMPACTED NORTHERN UTAH...BUT SIGNIFICANT CLOUD COVER HAS BEEN THE LIMITING FACTOR IN MORE ORGANIZED STORM DEVELOPMENT. 20Z SPC EFFECTIVE SHEAR ANALYSIS INDICATES SIGNIFICANTLY HIGHER VALUES NORTH OF THE CURRENT THUNDERSTORM ACTIVITY...WITH A SWATH OF 30 TO 50 KNOTS EXTENDING ON A LINE FROM GREAT BASIN NATIONAL PARK NORTHEAST TO OGDEN. SKIES ARE RAPIDLY CLEARING FROM DUGWAY SOUTH THROUGH THIS ZONE...AND ANTICIPATE RAPID WARMING AND STEEPENING LAPSE RATES TO OCCUR OVER THE NEXT SEVERAL HOURS. SHORT RANGE MODELS CONTINUE TO LIFT THE VORT LOBE NORTHEAST THIS AFTERNOON...AND EXPECT AT LEAST ISOLATED SEVERE STORM DEVELOPMENT TO OCCUR ACROSS THE NORTHWESTERN THIRD OF THE STATE...INCLUDING THE WASATCH FRONT. PRIMARY THREATS ARE STILL ANTICIPATED TO BE MARGINAL SEVERE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. THE SOUTHERN ZONES WILL REMAIN IN A LESS DYNAMICALLY FAVORED ZONE...AND EXPECT PRIMARILY SCATTERED SHOWERS AND STORMS TO FOCUS ALONG THE COLD FRONT AND OVER HIGHER TERRAIN INTO THIS EVENING AND POSSIBLY THROUGH THE NIGHT OVER FAVORED CENTRAL MOUNTAIN AREAS. THE TROUGH WILL LIFT RAPIDLY NORTHEAST THIS EVENING WITH TRAILING SUBSIDENCE EXPECTED TO SQUELCH MOST IF NOT ALL OF THE SHOWER/STORM THREAT BY MIDNIGHT OVER THE NORTH. FOCUS THEN WILL SHIFT TO THE NEXT COLD CORE LOW NOW MAKING LANDFALL ALONG THE COAST OF NORTHERN CALIFORNIA. GUIDANCE CONTINUES TO LIFT THE COLD POOL NORTHEAST THROUGH IDAHO DURING THE DAY TOMORROW...BUT A SHALLOW SURGE OF COLD AIR IS EXPECTED TO ONCE AGAIN SWEEP THROUGH THE NORTHERN PORTIONS OF THE FORECAST AREA. WITH AID OF A 90 KNOT JET CORE ALOFT ACROSS THE NORTH...SCATTERED STORM DEVELOPMENT SHOULD ONCE AGAIN OCCUR LATE MORNING THROUGH THE AFTERNOON ALONG THE UTAH/IDAHO LINE. THIS SHOULD BE THE LAST THREAT OF SIGNIFICANT WEATHER THROUGH TUESDAY AT LEAST AS HIGH PRESSURE BUILDS...BUT GFS/EC CONTINUE TO YIELD TRAJECTORIES FAVORABLE FOR A MONSOONAL SURGE ACROSS MAINLY SOUTHERN AND EASTERN UTAH BY MIDWEEK OF NEXT WEEK. && .AVIATION...SHOWERS WILL CONTINUE TO IMPACT THE SLC TERMINAL THROUGH THE AFTERNOON HOURS...WITH PERIODS OF CEILINGS BELOW 7000FT AGL EXPECTED TO PERSIST THROUGH AT LEAST 01Z TO 03Z. THERE IS A 60 PERCENT CHANCE OF THUNDERSTORMS IMPACTING THE TERMINAL BETWEEN 22Z AND 01Z...WITH GUSTY WINDS AND BRIEF HEAVY RAIN BEING THE MOST LIKELY IMPACTS...AND HAIL ALSO POSSIBLE. THE HEAVIER RAIN SHOWERS WILL LIKELY BRING BRIEF MVFR CONDITIONS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...MERRILL AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 20, 6:55 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 655 AM MDT SAT JUN 20 2009 UTZ001>012-014-015-517-WYZ021-211300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-CENTRAL MOUNTAINS-SOUTHWEST WYOMING- 655 AM MDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE UPPER LEVEL TROUGH ACROSS NEVADA THIS MORNING WILL MOVE INTO AND THEN THROUGH NORTHERN AND CENTRAL UTAH LATE THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE LIKELY ACROSS NORTHERN UTAH BEGINNING LATE THIS AFTERNOON. HAIL AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THE STRONG STORMS. SHOWERS AND THUNDERSTORMS WILL TAPER OFF AFTER MID-EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES WILL REMAIN ON THE COOL SIDE ACROSS NORTHERN UTAH SUNDAY IN THE WAKE OF THE SATURDAY TROUGH. CENTRAL UTAH WILL SEE TEMPERATURES BOUNCE BACK TO NEAR NORMAL READING FOR THE LATE JUNE. A SECOND PACIFIC TROUGH WILL CLIP FAR NORTHERN UTAH LATE SUNDAY THROUGH MONDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED NEAR THE IDAHO. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE. SUMMER-LIKE TEMPERATURES WILL FINALLY ARRIVE EARLY IN THE COMING WEEK AS HIGH PRESSURE ALOFT BEGINS TO BUILD OVER THE INTERIOR WEST. AFTERNOON AND EVENING MOUNTAIN THUNDERSTORMS ARE POSSIBLE EARLY IN THE WEEK...WITH A BETTER CHANCE FOR STORMS TOWARDS MIDWEEK. TEMPERATURES WILL REMAIN ABOVE LATE JUNE NORMALS LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ013-016-019>021-518-211300- SAN RAFAEL SWELL-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- 655 AM MDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... SOUTHERN UTAH AND SOUTHWEST UTAH. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY TODAY...WITH THE AREAL COVERAGE OF THESE SHOWERS AND STORMS DECREASING LATER IN THE AFTERNOON. LINGERING SHOWERS AND STORMS WILL END EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH PRESSURE ALOFT WILL BEGIN TO STRENGTHEN ACROSS THE SOUTHERN ROCKIES LATE THIS WEEKEND...THEN EXPAND INTO THE SOUTHERN HALF OF UTAH EARLY IN THE COMING WEEK. TEMPERATURES WILL WARM TO SEASONAL NORMS EARLY IN THE WEEK...THEN EXCEED THE NORMS BY MIDWEEK. AFTERNOON AND EVENING MOUNTAINS THUNDERSTORMS ARE EXPECTED BEGINNING MONDAY AND CONTINUING THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Nearby
Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.